Warfarin or NOACS?

I have been on Warfarin for 14 months now and although I haven't had any side effects, my INR has never really stabilised and we (AC nurses and me) haven't been able to work out why. My AC nurse said I would be an ideal candidate for a NOAC and that she would support me if my GP was resistant to the idea. I would love to hear from people who have made this switch, how it's working for them and which NOAC they are taking.

Many thanks for your help (again)!

Marilyn

28 Replies

oldestnewest
  • HI Marilyn,

    Good to learn that you are keeping well.

    Not switched as yet but considering taking this up with my Consultant when l go for three month post Ablation check next week...

    Out of 23 visits to the anticoagulant clinic eleven have been well below range...This has been over a similar time scale as yourself....

    I shall be taking an interest in your responses....

    Regards,

    Carol....x

  • Hi Carol, thanks for responding, hope the post-ablation period is going well for you. Seeing GP on 21st so will keep you posted OK?

    Marilyn x

  • Hi Marilyn, I have been on Pradaxa ( dabigatran ) since August. This involves taking 2 capsules per day at 12hr intervals. Originally I also had to take an antacid for 2 months but stopped after 6 weeks and continued with just Pradaxa. CDreamer advised that it needed an acid environment and she was right. Google search confirmed it needed a low pH. My guts had been gurgling and my whole digestive system was out of kilter. Without the antacid everything is just fine. I have much less bruising than when on warfarin.

    It's certainly worth a try. In truth I had no problems with warfarin except for an unstable INR pre-ablation so the EP prescribed Predaxa.

  • Thanks for your comments Jennydog. Interesting info about the ideal environment and will bear that in mind in case my GP suggests an antacid, which I'd be reluctant to take anyway as I don't have any problems with my digestive system.

  • NOAC is an open choice! For me, I was on Rivaroxabon, after being started on Warfarin early. I had an AF problem with a DVC (Deep Vein Thrombis) and switched to Rivaroxabon for 2 months or more, had a very strong effect with it, and was not a suitable patient physically. I have had to go to wafarin to change the remit, but slow in going and still facing dizziness. Hard Work, but a long way to get better. All the best!

    Mary

  • Hi Mary, thanks for your comments. I'm wondering whether your dizziness is not related to the anticoagulant? Since diagnosis of PAF 18 months ago, dizziness was always a factor until about 8 months ago when we finally managed to find a meds regime that suited me.....this principally concentrated on the right anti-arrhythmic. I now take Propafenone (Arythmol) as well as a thyroid replacement med and some BP stuff. Have had no dizziness at all, which is a dream! It really undermines one's self-confidence, doesn't it?

    All the best to you Mary.

    Marilyn x

  • Hello Marilyn - my experience with rivaroxiban was quite horrible and I was unable to take it for continuing stomach aches, growing badly and could not move or walk very well. The stomach pain became larger, I could not move, getting worse after more than two months. I also had very bad stomach pains after giving up. I had no physical energy and was very abnormal in being able to do move around - and also never could do everyday life. I am not the only person with NOAS and there are others who don't have an easy life. For example, after my stroke, I was knocked out by Apixaban, then took 1st stage Rivaroxiban, no good, lastly, Dabigatran, I was knocked out on trying it. Also, then went back to Rivaroxaban, but a bad failure for me. Sorry about the inexact comments - but was not a good example. I am now on Warfarin, trying harder to get better at second week.

    I hope, as an AF, it will all work out!

    All the best - Mary

  • Oh Mary what a horrid time you have been having trying to get the correct medication! It's often the worst time isn't it....it took ages to find an anti-arrhythmic drug which suited me and I'm not allergic to many things at all!

    I really hope your body treats you more kindly from now on.

    Marilyn x

  • Hi Marilyn,

    I am not quite in the same position as you as I have never been on Warfarin. However, I have recently been diagnosed with paroxysmal atrial fibrillation and was prescribed Xarelto Rivaroxaban in June by my GP (in place of aspirin that I had been taking for many years in connection with another problem). I have no side effects that I am aware of and I have not noticed any difference in my rate of bleeding (for example - if I cut myself when wet shaving). I take 20 mg at breakfast time daily which I find easy to do. The GP did not mention the need for any regular check ups.

    Hope this helps.

  • Thanks for your input Craggy. Interesting about checkups....my anti coagulant nurse said she'd check me every 6 weeks. That would in itself be an advantage as I'm going to Warf clinic every 2 weeks.

  • I have no check ups or any mentioned. I have taken Prodaxa since April as I could not keep INR level either and ended up having a TIA . For the first couple of months I had indigestion from it, this eventually stopped. The low ph needed is interesting, I will look this up. I recently visited continence clinic and they checked my urine for blood and found it, it was confirmed I do not have an infection, so having this followed up in a month. Otherwise I feel liberated from having regular checks and adoring eating more greens, I have not had anymore TIA , although I have balance issues, this could be something unrelated, it's always hard to tell. I have never had any trouble with bruising.

    Good luck on your change in meds x

  • Thanks for your comments Poppyseed. What you say about indigestion ties in with Jenny's comment on being given an antacid when she went on Pradaxa.

    I too look forward to fewer visits to anti-coat clinics and to eating a lot more green stuff! Could the Baka ce issue be related to BP I wonder?

    All the best

    Marilyn x

  • I have been on Pradaxa (Dabigatran) for18 months as I was unable to tolerate Warfarin due to it causing severe diahorrea. No such problems or side effects with Pradaxa and no more clinic visits. Also no bleeding problems to date. Any small cuts, nicks, scratches etc. just stop and heal as before. However, my GP does regular 3 monthly blood tests to check on liver and kidney function as she says this is important. I find it reassuring and always an opportunity to discuss any concerns or issues. I haven't regretted the change for a moment so good luck with whatever you decide. Anne

  • Many thanks for your comments Anne. That sounds most encouraging!

    Marilyn x

  • Been on pradaxa since April alls well with me. Unstable INR on warfarin

  • Thanks Frills, that's good to know!

    Marilyn x

  • I have been on Pradaxa for over 12 months and feel just fine. There have been no problems and have even had surgery again with no problems. What I do like is no INR which I was having every week.

  • Many thanks for your input. Yeah, those trips to the AC clinic can be wickedly frequent can't they? (although the AC nurses at my local hospital are brilliant....and patient!)

    Marilyn x

  • Hello,

    I became allergic to Warfarin with a rash, my GP resisted but the cardiologist said no I should switch to Rivaroxaban 20 mg daily which I did. I've had no problems, no bleeds, although I had to come off them for five days for a minor surgery at hospital. Not having to go to the clinic all the time to get Warfarin readings and adjustments is frankly a blessing!

  • Hi Marilyn, I have only taken Rivaroxaban, never had anything else. I've had no problems with it, neither bleeding, gastro.... none. I did notice when I first started taking them, that my joints hurt a bit more (the old injured joints). I was told this can be a side effect, though in time that went away as well. For the moment I am grateful for the Xarelto! Hope you find what works for you!

  • I have just switched from Aspirin to Rivaroxaban and the only side effect I have had is very slight bleeding from my gums and found if I put very cold water in the mouth around the bleeding this stopped the bleeding. As I say only very slight bleeding and for the last four days no bleeding at all. Only been on Rivaroxaban for two weeks and my Cardiologist said have a kidney check up after six months.

  • healio.com/cardiology/arrhy...

    I have been on Warfarin since 1992 had a few ups and downs with it but I would not change.

    Be Well

  • Hi all. Good to hear your comments. I am just starting on Rivaroxaban 20mg. The pharmacist assured me there should be little or no side effects from this, maybe a little nausea but he told me to take it with food. I will report my progress in a couple of weeks.

  • I'd love to hear how you get on with Rivaroxaban.

  • OK. thanks. My first one taken last night! Must say I was very apprehensive but I know it has to be done.

  • I'm really grateful for all the help and advice given by all those of you who responded to my post. Thank you so much!

    Marilyn

  • I promised a progress report after commencing Rivaroxaban just over one week ago. Been feeling quite nauseous and lightheaded since about 3 days in. Also BP readings have gone done down considerably but not below "normal". Symptoms improving as the day progresses. I will continue for another week and report again.

  • Thanks Cicek. I'm seeing my GP to talk this through on Friday. The anticoagulant nurse recommended Dabigatran but says the GP may have other ideas!

You may also like...